Alert archive / Virginia / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 105, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 14, 2000, 3:31 PM EDT for Pittsylvania County, City of Danville, Virginia. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 14, 2000, 3:31 PM EDT (19:31 UTC)
- Expired
- Jun 14, 2000, 4:15 PM EDT
- In force
- 44 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
Counties City of Danville, VA, Pittsylvania County, VA
The radar
The Roanoke radar (KFCX), 86 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.5 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 277 J/kg
- Mixed-layer CIN
- -133 J/kg
- Mixed-layer LCL
- 1172 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRNK 141933 SVRRNK VAC143-590-142015- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 331 PM EDT WED JUN 14 2000 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DANVILLE IN SOUTH CENTRAL VIRGINIA... PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA... * UNTIL 415 PM EDT. * AT 331 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES SOUTHWEST OF DANVILLE CITY...MOVING NORTH AT 25 MPH. HAIL UP TO QUARTER SIZE IN DIAMETER COULD OCCUR WITH THIS STORM. SOME LOCATIONS THREATENED THROUGH 415 PM EDT INCLUDE DANVILLE CITY... BLAIRS... CHATHAM... GRETNA... <<CALL TO ACTION>>IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL... DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. $$ JH NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 2:50 PM EDT, 41 minutes earlier.
Area forecast discussion, Jun 14, 2:50 PM EDT, 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 250 PM EDT WED JUN 14 2000 TNGT...LOOKS LIKE A LOT OF THUNDER ACTION THIS EVENING WITH SURFACE BOUNDARY DRAPED ACROSS THE EASTERN FRINGE OF THE WARNING AREA. MINOR WAVE ALSO SHOWING UP ON WATER VAPOR IMAGE MOVING THROUGH FAR EASTERN TN. MESO ETA DOESN'T SEEM TO BE PICKING THIS UP TOO WELL. EXPECT CONVECTION TO CONTINUE UNTIL HEATING IS LOST, SO WILL LIKELY PUT AN EVENING PERIOD IN MOST ZONES. THU...UNSTABLE AIRMASS REMAIN FIRMLY IN PLACE AHEAD OF AN APPROACHING FRONT/UPPER COLD POOL. VORT LOBE MOVES OVER WV BETWEEN 15Z AND 21Z AND MOVES NORTH OF FORECAST AREA THROUGH THE AFTERNOON. CONFIDENT ENOUGH IN AREAL THUNDERSTORM COVERAGE TO GO LIKELY POPS SE WV AND HIGHLANDS, TAPERING TO 50 AND 40 PERCENT POPS THE FURTHER SOUTH AND EAST YOU GO. FRI...LOOKS LIKE A BRIEF RESPITE IN THE ACTION AS ANOTHER FRONTAL SYSTEM ORGANIZES ACROSS THE CENTRAL PLAINS. WILL GO WITH 30/40 POPS AS AIRMASS REMAINS CHARGED WITH RELATIVELY HIGH AFTERNOON CAPE. EXTENDED...RIDGE SHOULD RETROGRADE A LITTLE ON SATURDAY, BOOSTING TEMPERATURES ONCE AGAIN FOR THE WEEKEND. WILL HAVE TO WATCH OUT HOWEVER FOR THOSE SNEAKY SHORT WAVES RIPPLING ALONG THE FAR WESTERN EDGE OF THE RIDGE. SUN COULD BE ANOTHER STORMY DAY AS PLAINS ENERGY CONTINUES TO MIGRATE EASTWARD. STILL ANTICIPATING SOME SHOWERS AND THUNDERSTORMS ON MONDAY WITH TEMPS STILL ABOVE NORMAL. .RNK... .VA...NONE. .WV...NONE. .NC...NONE. HH
In the hours before
Special weather statement, Jun 14, 12:35 PM EDT, 2 hours 56 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-142200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1235 PM EDT WED JUN 14 2000 ...SCATTERED THUNDERSTORMS WITH HEAVY RAINFALL THIS AFTERNOON... THERE WILL BE SCATTERED THUNDERSTORMS THIS AFTERNOON ACROSS NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...AND SOUTHEAST WEST VIRGINIA. THESE STORMS WILL BE MOVING NORTHEAST AT LESS THAN 10 MPH...AND WITH HIGH MOISTURE LEVELS IN THE ATMOSPHERE...HEAVY DOWNPOURS OF ONE TO TWO INCHES IN ABOUT A HALF HOUR ARE LIKELY FROM THESE STORMS. IN ADDITION...THERE IS A POTENTIAL FOR A FEW OF THE STORMS TO REACH SEVERE LEVELS...WITH DAMAGING WIND GUSTS THE MAIN THREAT. BRIEF FLOODING OF LOW LYING AREAS...AND PONDING OF WATER ON ROADS...IS LIKELY IN AREAS WHERE THE STORMS PASS OVER. MOTORISTS ARE ADVISED TO BE PREPARED FOR THE POSSIBILITY OF HEAVY DOWNPOURS WITH RESTRICTERD VISIBILITY THROUGH THE AFTERNOON. JJ
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 4:10 PM EDT | Severe Thunderstorm Warning | RNK | Campbell | 50 min |
| Jun 14, 4:38 PM EDT | Severe Thunderstorm Warning | RNK | Amherst | 37 min |
| Jun 14, 4:56 PM EDT | Severe Thunderstorm Warning | RNK | Appomattox, Buckingham | 49 min |
| Jun 14, 7:58 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Giles, Pulaski | 32 min |
| Jun 14, 7:58 PM EDT | Severe Thunderstorm Warning | RNK | Wythe | 32 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.